Alert archive / New York / Flash Flood Watches in 2021
Flash Flood Watch 7, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Aug 17, 2021, 11:52 AM EDT for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Aug 17, 2021, 5:00 PM EDT. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 11:52 AM EDT (15:52 UTC)
- In effect from
- Aug 17, 2021, 5:00 PM EDT
- Expired
- Aug 19, 2021, 8:00 AM EDT
- In force
- 39 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
All 24 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304 WGUS61 KBGM 171552 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 1152 AM EDT Tue Aug 17 2021 NYZ009-015>018-022-023-025-036-037-044-180000- /O.NEW.KBGM.FF.A.0007.210817T2100Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins Glen, Ithaca, and Syracuse 1152 AM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH THURSDAY MORNING... The National Weather Service in Binghamton has issued a * Flash Flood Watch for a portion of central New York, including the following areas, Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates. * From 5 PM EDT this afternoon through Thursday morning. * Scattered heavy rain showers and thunderstorms are expected out ahead of the remnants of Tropical Storm Fred this afternoon through this evening. The remnants of Fred will push through Wednesday into early Thursday morning. Localized rainfall amounts over 5 inches will be possible and this would lead to flash flooding in some areas. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-180000- /O.NEW.KBGM.FF.A.0007.210818T0900Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, Towanda, and Honesdale 1152 AM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... The National Weather Service in Binghamton has issued a * Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern Wayne, Susquehanna and Wyoming. * From late tonight through Thursday morning. * Scattered heavy rain showers and possibly a few thunderstorms are expected out ahead of the remnants of Tropical Storm Fred early Wednesday morning. The remnants of Fred will push through Wednesday into early Thursday morning. Localized rainfall amounts over 5 inches will be possible and this would lead to flash flooding in some areas. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kistner
5 follow-up statements
044 WGUS61 KBGM 180141 FFABGM Flood Watch National Weather Service Binghamton NY 941 PM EDT Tue Aug 17 2021 NYZ009-015>018-022-023-025-036-037-044-180945- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Ithaca, Hamilton, Oneida, Rome, Utica, and Cortland 941 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, Southern Cayuga, Southern Oneida, Steuben, Tompkins, and Yates. * Through Thursday morning * Scattered heavy rain showers and thunderstorms are expected out ahead of the remnants of Tropical Storm Fred this afternoon through this evening. The remnants of Fred will push through Wednesday into early Thursday morning. Localized rainfall amounts over 5 inches will be possible and this would lead to flash flooding in some areas. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-180945- /O.CON.KBGM.FF.A.0007.210818T0900Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Elmira, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 941 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Otsego, Sullivan, and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern Wayne, Susquehanna, and Wyoming. * From 5 AM EDT Wednesday through Thursday morning * Scattered heavy rain showers and possibly a few thunderstorms are expected out ahead of the remnants of Tropical Storm Fred early Wednesday morning. The remnants of Fred will push through Wednesday into early Thursday morning. Localized rainfall amounts over 5 inches will be possible and this would lead to flash flooding in some areas. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
230 WGUS61 KBGM 180734 FFABGM Flood Watch National Weather Service Binghamton NY 334 AM EDT Wed Aug 18 2021 NYZ009-015>018-022-023-025-036-037-044-181545- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins Glen, Ithaca, and Syracuse 334 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates. * Through Thursday morning. * The remnants of Tropical Storm Fred will push through today into early Thursday morning, with widespread rain and embedded thunderstorms. Broad rainfall amounts of 1 to 3 inches are likely with localized heavier amounts over 3 inches possible, which would lead to flash flooding in some areas, especially in areas of the Finger Lakes that received 2 to 4 inches on Tuesday. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-181545- /O.CON.KBGM.FF.A.0007.210818T0900Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, Towanda, and Honesdale 334 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern Wayne, Susquehanna and Wyoming. * Through Thursday morning. * The remnants of Tropical Storm Fred will push through today into early Thursday morning, with widespread rain and embedded thunderstorms. Broad rainfall amounts of 2 to 4 inches are likely with localized heavier amounts over 5 inches possible, which would lead to flash flooding in some areas. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BJT
267 WGUS61 KBGM 182026 FFABGM Flood Watch National Weather Service Binghamton NY 426 PM EDT Wed Aug 18 2021 NYZ009-015>018-022-023-025-036-037-044-190430- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins Glen, Ithaca, and Syracuse 426 PM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates. * Through Thursday morning. * The remnants of Tropical Storm Fred will push through this evening into early Thursday morning, with widespread rain and embedded thunderstorms. Broad rainfall amounts of 1 to 3 inches are likely with localized heavier amounts over 3 inches possible, which would lead to flash flooding in some areas, especially in areas of the Finger Lakes that received 2 to 4 inches on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-190430- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, Towanda, and Honesdale 426 PM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern Wayne, Susquehanna and Wyoming. * Through Thursday morning. * The remnants of Tropical Storm Fred will push through this evening into early Thursday morning, with widespread rain and embedded thunderstorms. Broad rainfall amounts of 2 to 4 inches are likely with localized heavier amounts up to 5 inches possible, which would lead to flash flooding in some areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kistner
925 WGUS61 KBGM 190128 FFABGM Flood Watch National Weather Service Binghamton NY 928 PM EDT Wed Aug 18 2021 NYZ009-015>018-022-023-025-036-037-044-190930- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins Glen, Ithaca, and Syracuse 928 PM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates. * Until 8 AM EDT Thursday. * The remnants of Tropical Storm Fred will push through tonight into early Thursday morning, with widespread rain and embedded thunderstorms. Broad rainfall amounts of 1 to 3 inches are likely with localized heavier amounts over 3 inches possible, which would lead to flash flooding in some areas, especially in areas of the Finger Lakes that received 2 to 4 inches on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-190930- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, Hallstead, Towanda, and Honesdale 928 PM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, Southern Wayne, Susquehanna and Wyoming. * Until 8 AM EDT Thursday. * The remnants of Tropical Storm Fred will push through tonight into early Thursday morning, with widespread rain and embedded thunderstorms. Broad rainfall amounts of 2 to 4 inches are likely with localized heavier amounts up to 5 inches possible, which would lead to flash flooding in some areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BTL
168 WGUS61 KBGM 190805 FFABGM Flood Watch National Weather Service Binghamton NY 405 AM EDT Thu Aug 19 2021 NYZ015-016-022>024-055-056-PAZ038>040-043-044-047-048-072-190915- /O.CAN.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yates-Seneca-Steuben-Schuyler-Chemung-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, Montrose, Scranton, Tunkhannock, Hornell, Binghamton, Elmira, Seneca Falls, Wilkes-Barre, Corning, Hazleton, Owego, Penn Yan, Honesdale, Hallstead, Towanda, and Watkins Glen 405 AM EDT Thu Aug 19 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Schuyler, Seneca, Steuben, Tioga and Yates. In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Wayne, Pike, Susquehanna and Wyoming has been cancelled. The Flood Watch is cancelled. Heavy rain has moved out of the area and any flooding is receding. $$ NYZ009-017-018-025-036-037-044-191200- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-Southern Oneida-Cortland- Including the cities of Oneida, Auburn, Rome, Hamilton, Utica, Boonville, Cortland, Ithaca, and Syracuse 405 AM EDT Thu Aug 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Cortland, Madison, Northern Oneida, Onondaga, Southern Cayuga, Southern Oneida and Tompkins. * Until 8 AM EDT this morning. * The remnants of Tropical Storm Fred will push through early this morning, with widespread rain. Broad rainfall amounts of 1 to 3 inches are likely with localized heavier amounts over 3 inches possible, which would lead to flash flooding in some areas, especially in areas of the Finger Lakes that received 2 to 4 inches on Tuesday. * Heavy rainfall may still cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ045-046-057-062-191200- /O.CON.KBGM.FF.A.0007.000000T0000Z-210819T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chenango-Otsego-Delaware-Sullivan- Including the cities of Walton, Delhi, Monticello, Oneonta, and Norwich 405 AM EDT Thu Aug 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Chenango, Delaware, Otsego and Sullivan. * Until 8 AM EDT this morning. * The remnants of Tropical Storm Fred will push through early this morning, with widespread rain. Broad rainfall amounts of 2 to 4 inches are likely with localized heavier amounts up to 5 inches possible, which would lead to flash flooding in some areas. * Heavy rainfall may cause rapid rises on creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TAC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 9:04 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 17, 9:04 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 904 AM EDT Tue Aug 17 2021 .SYNOPSIS... Rain will continue across the region today as a warm front lifts through the area. Thunderstorms are possible later today with some storms producing heavy rain. On Wednesday, remnants of tropical storm Fred are expected to move through the region into Thursday with additional rounds of heavy rainfall. && .NEAR TERM /THROUGH WEDNESDAY/... 900 am update... Made some minor adjustments to PoP through early this afternoon. Forecast soundings showing tall skinny CAPE this afternoon with warm cloud depths over 12K feet and PWATs over 2". Heavy rainfall rates with embedded convection is expected this afternoon into this evening. Although flash flood guidance values are fairly high with recent dry stretch, there is some potential for localized flash flooding later today if heavy showers line up and continuously hit the same area. If anything, this first round of rainfall today may prime the region by moistening soils and elevate the flash flood potential for when the remnants of Fred come through tomorrow through Thursday. Starting to lean towards the issuance of a flash flood watch with this afternoon's forecast package, but will wait for the 12Z guidance to come in before making decisions on a watch at this time. 650 am update... No major changes made to the forecast early this morning. Incorporated the latest observations and radar/satellite imagery into the forecast. 424 am update... Main concerns in the near term are focused on the widespread rain today through Wednesday with periods of showers and storms in the afternoon/early evening today, and again later in the day Wednesday. Some of the thunderstorms could produce heavy rain...with a slightly higher potential for severe storms Wednesday afternoon. Areas that receive multiple rounds of heavy rain could become susceptible to flash flooding. Synoptic pattern continues to be defined by a ridge of high pressure off the Atlantic coast and a long wave trough over the central US. This pattern has led to a persistent deep layer of moisture streaming north across the Appalachians and mid Atlantic region. There is now a broad area of PWs 1.8 to 2 inches across all of central NY and ne PA. A weak short wave within the flow is lifting northward from the Ohio Valley into the ern Great Lakes today and will provide enough forcing within this very moist air mass to trigger persistent rain through the day. The precipitation should become more convective in nature by the afternoon as the boundary layer destabilizes slightly, but enough to produce a chance of thunderstorms across the region. Thunderstorms should be very efficient rain producers with 1 inch per hour rates possible. Will need to be aware of possible isolated flash flooding if storms start to train over the same areas. There is also the possibility of strong downdrafts within the deeper storms that may produce strong outflow winds. Temperatures today will warm into the mid 70s to near 80. Although it may feel just a bit more uncomfortable with dew points back into the upper 60s and lower 70s. The short wave lifts out of the area later tonight, but the potential for light rain will likely exist through the night within the rich air mass. The environment will stabilize somewhat tonight, so should see rainfall rates drop by the late evening. More humidity tomorrow...dew points into the lower 70s again...will combine with typical August heating and sfc temperatures into the upper 70s and lower 80s to produce another unstable air mass. The environment will be modified by the influx of the remnants of TS Fred, which may push PWs over 2 inches. The combination of afternoon heating and a tropical type air mass will result in notable instability out ahead of the center of circulation. There also may be enough dynamics associated with the circulation to induce a modest veering wind profile and a fair amount of low level shear. This could aid in thunderstorm development and maturity, and also bring with it the potential for a few quick tornado spin-ups or damaging winds. Will also have to be aware of areas that have received heavy rain recently and if those locations get hit again with a tropical-type thunderstorm and high rainfall rates, the threat of flash flooding will likely increase quickly. Depending on how the convection on Tuesday evolves and how much rain is produced, may need a Flash Flood Watch for sensitive areas and locations expected to be impacted by the rain from Fred remnants. Highs on Wednesday will rise back into the mid 70s to lower 80s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 330 am update... Remnants of tropical storm Fred will impact the area Wednesday night into Thursday as the surface low moves through our area. The Euro is the slowest by far so the low should be leaving the western Catskills midday. The biggest threat will be flash flooding. Tropical moisture will push precipitable water to 2 inches and the warm cloud depth to 13k feet. Being late at night there is little instability but could be some to the southeast of the low on the order of a few hundred J/kg of CAPE. This area includes most of NEPA and the western Catskills. Bulk shear will be around 30 kts. Rainfall with Fred could be a widespread inch with localized much more. Will need to see what happens with today's rain. Areas that get heavy rain today and tonight will be more prone to the heavy rain Wednesday night into Thursday. Thursday night weak instability and better lapse rates will start to move east ahead of the next system. Rainfall amounts should be light due to weak forcing. Temperatures will be warm with humidity. Lows in the 60s and highs Thursday mid 70s to around 80. && .LONG TERM /FRIDAY THROUGH MONDAY/... 330 am update... Not much change. Unsettled but more of a diurnal nature to the showers and thunderstorms. Muggy and warm weather will continue as weak fronts move through. A weak upper level trough to start moves east setting up a zonal flow next week. Temperatures warm slowly with highs Sunday in the 80s everywhere then cooling slowly into Tuesday. Lows will be mostly in the 60s every night. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... A broad area of rain continues across the region as an upper shortwave trough lifts north through the area. Rain is generally light in nature with some isolated embedded heavier bursts at times. Flight conditions are mixed...from IFR to VFR. Conditions improve slowly after 15Z. The boundary layer deepens by the early afternoon which should lift conditions a category or two with scattered showers possible through the afternoon. Still anticipating the potential for thunderstorms between 21-03Z with an area of weak to moderate instability lifting across the region. Model agreement remains consistent...so confidence is still solid for all terminals during this window. Ceilings may drop back down to fuel alternate or MVFR after 03Z with light rain showers persisting. The rain main let up a bit after 06Z tonight, but the low clouds and light fog could persist. Winds will remain south/southeast around 5 to 10 kt with a few gusts to 15 kt possible in the afternoon. The winds shift ever so slightly to the south and continue around 5 to 10 kt. Outlook... Wednesday through Saturday... Some restrictions with several rounds and showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT/MPK SHORT TERM...TAC LONG TERM...TAC AVIATION...BJT/HLC
Hazardous weather outlook, Aug 17, 4:28 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 428 AM EDT Tue Aug 17 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-180830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 428 AM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Isolated thunderstorms this afternoon may produce locally heavy rainfall that could lead to flash flooding in a few locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional rounds of heavy rainfall associated with remnants of tropical storm Fred are possible Wednesday and Thursday. Locations that experience multiple rounds of heavy rain may see urban and small stream flooding. There is also a threat of severe thunderstorms Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:19 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Seneca | 116 min |
| Aug 17, 4:11 PM EDT | Special Weather Statement | BGM | Seneca | 34 min |
| Aug 17, 5:00 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 45 min |
| Aug 17, 5:12 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 48 min |
| Aug 17, 5:33 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Seneca | 117 min |
| Aug 17, 5:54 PM EDT | Special Weather Statement | BGM | Onondaga | 36 min |
| Aug 17, 6:03 PM EDT | Areal Flood Advisory | BGM | Steuben, Yates | 117 min |
| Aug 17, 6:10 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Seneca | 2 hr |
| Aug 17, 6:27 PM EDT | Flash Flood Warning | BGM | Cayuga, Onondaga, Seneca, Yates | 3 hr |
| Aug 17, 6:31 PM EDT | Special Weather Statement | BGM | Onondaga | 44 min |
| Aug 17, 7:53 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins and 1 more | 3 hr |
Nearby
Flash Flood Watches in New York, 2021Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.